Alert archive / Kentucky / Flash Flood Watches in 2014

Flash Flood Watch 2, NWS Jackson, KY

May 14, 201433 counties in Kentucky

NWS Jackson, KY issued this flash flood watch at May 14, 2014, 3:48 PM EDT for 33 counties in Kentucky. It took effect at May 14, 2014, 4:00 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 14, 2014, 3:48 PM EDT (19:48 UTC)
In effect from
May 14, 2014, 4:00 PM EDT
Expired
May 15, 2014, 3:38 AM EDT
In force
12 hr
Issued by
NWS Jackson, KY
Flood severity
None
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

847 
WGUS63 KJKL 141948
FFAJKL

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
348 PM EDT WED MAY 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

.A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OHIO VALLEY TONIGHT AND
MOVE INTO THE GREAT LAKES ON THURSDAY. ABUNDANT MOISTURE WILL BE
BROUGHT NORTH INTO THE REGION IN ADVANCE OF THE TRAILING COLD FRONT.
THIS COLD FRONT AND VIGOROUS UPPER LEVEL DISTURBANCE WILL BRING
SHOWERS AND THUNDERSTORMS TO THE REGION TONIGHT AND INTO THE DAY ON
THURSDAY. THESE THUNDERSTORMS COULD BRING LOCALLY HEAVY RAIN AND
FLASH FLOODING.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-
111-112-114>117-150400-
/O.NEW.KJKL.FF.A.0002.140514T2000Z-140515T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-PERRY-CLAY-
LESLIE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN
348 PM EDT WED MAY 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...
  SOUTH CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY...INCLUDING THE 
  FOLLOWING AREAS...IN EAST CENTRAL KENTUCKY...BATH...ELLIOTT...
  ESTILL...FLEMING...MENIFEE...MONTGOMERY...POWELL AND ROWAN. IN 
  SOUTH CENTRAL KENTUCKY...LAUREL...MCCREARY...PULASKI...
  ROCKCASTLE...WAYNE AND WHITLEY. IN SOUTHEAST KENTUCKY...BELL...
  BREATHITT...CLAY...HARLAN...JACKSON...KNOX...LEE...LESLIE...
  MAGOFFIN...MORGAN...OWSLEY...PERRY AND WOLFE.

* THROUGH THURSDAY AFTERNOON

* THUNDERSTORMS...SOME OF WHICH WILL PRODUCE RAINFALL RATES OF TWO
  INCHES PER HOUR...WILL BRING HEAVY RAIN TO SOME LOCATIONS.
  THUNDERSTORMS COULD MOVE REPEATEDLY OVER THE SAME AREAS TONIGHT AND
  INTO THURSDAY AND LEAD TO THE THREAT OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KYZ107-110-113-118>120-150400-
/O.NEW.KJKL.FF.A.0002.140515T0300Z-140516T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...PAINTSVILLE...PRESTONSBURG...HINDMAN...
WHITESBURG...INEZ...PIKEVILLE
348 PM EDT WED MAY 14 2014

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM EDT THIS EVENING
THROUGH THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY AND 
  SOUTHEAST KENTUCKY...INCLUDING THE FOLLOWING AREAS...IN 
  NORTHEAST KENTUCKY...JOHNSON AND MARTIN. IN SOUTHEAST 
  KENTUCKY...FLOYD...KNOTT...LETCHER AND PIKE.

* FROM 11 PM EDT THIS EVENING THROUGH THURSDAY EVENING

* THUNDERSTORMS...SOME OF WHICH WILL PRODUCE RAINFALL RATES OF TWO
  INCHES PER HOUR...WILL BRING HEAVY RAIN TO SOME LOCATIONS.
  THUNDERSTORMS COULD MOVE REPEATEDLY OVER THE SAME AREAS TONIGHT AND
  INTO THURSDAY AND LEAD TO THE THREAT OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JP
2 follow-up statements
220 
WGUS63 KJKL 150237
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
1037 PM EDT WED MAY 14 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

.A LOW PRESSURE SYSTEM WILL TRACK ACROSS THE OHIO VALLEY TONIGHT
AND MOVE INTO THE GREAT LAKES ON THURSDAY. THE ABUNDANT MOISTURE
COUPLED WITH THE COLD FRONT AND VIGOROUS UPPER LEVEL DISTURBANCE WILL
BRING SHOWERS AND THUNDERSTORMS TO THE REGION TONIGHT AND INTO THE
DAY ON THURSDAY. THESE THUNDERSTORMS COULD BRING LOCALLY HEAVY RAIN
AND FLASH FLOODING.

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-
111-112-114>117-151045-
/O.CON.KJKL.FF.A.0002.000000T0000Z-140515T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-PERRY-CLAY-
LESLIE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN
1037 PM EDT WED MAY 14 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF EAST CENTRAL KENTUCKY...SOUTH CENTRAL KENTUCKY AND 
  SOUTHEAST KENTUCKY...INCLUDING THE FOLLOWING AREAS...IN EAST 
  CENTRAL KENTUCKY...BATH...ELLIOTT...ESTILL...FLEMING...
  MENIFEE...MONTGOMERY...POWELL AND ROWAN. IN SOUTH CENTRAL 
  KENTUCKY...LAUREL...MCCREARY...PULASKI...ROCKCASTLE...WAYNE 
  AND WHITLEY. IN SOUTHEAST KENTUCKY...BELL...BREATHITT...CLAY...
  HARLAN...JACKSON...KNOX...LEE...LESLIE...MAGOFFIN...MORGAN...
  OWSLEY...PERRY AND WOLFE.

* THROUGH THURSDAY AFTERNOON

* THUNDERSTORMS...SOME OF WHICH WILL PRODUCE RAINFALL RATES OF TWO
  INCHES PER HOUR...WILL BRING HEAVY RAIN TO SOME LOCATIONS.
  THUNDERSTORMS COULD MOVE REPEATEDLY OVER THE SAME AREAS TONIGHT AND
  INTO THURSDAY AND LEAD TO THE THREAT OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KYZ107-110-113-118>120-151045-
/O.CON.KJKL.FF.A.0002.140515T0300Z-140516T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...PAINTSVILLE...PRESTONSBURG...HINDMAN...
WHITESBURG...INEZ...PIKEVILLE
1037 PM EDT WED MAY 14 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY AND SOUTHEAST KENTUCKY...
  INCLUDING THE FOLLOWING AREAS...IN NORTHEAST KENTUCKY...
  JOHNSON AND MARTIN. IN SOUTHEAST KENTUCKY...FLOYD...KNOTT...
  LETCHER AND PIKE.

* THROUGH THURSDAY EVENING

* THUNDERSTORMS...SOME OF WHICH WILL PRODUCE RAINFALL RATES OF TWO
  INCHES PER HOUR...WILL BRING HEAVY RAIN TO SOME LOCATIONS.
  THUNDERSTORMS COULD MOVE REPEATEDLY OVER THE SAME AREAS TONIGHT AND
  INTO THURSDAY AND LEAD TO THE THREAT OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

JP/JJ
366 
WGUS63 KJKL 150738
FFAJKL

FLOOD WATCH
NATIONAL WEATHER SERVICE JACKSON KY
338 AM EDT THU MAY 15 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109-
111-112-114>117-150845-
/O.CAN.KJKL.FF.A.0002.000000T0000Z-140515T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-PERRY-CLAY-
LESLIE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...
CAMPTON...SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN
338 AM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL KENTUCKY...
SOUTH CENTRAL KENTUCKY AND SOUTHEAST KENTUCKY HAS BEEN CANCELLED.

$$

KYZ107-110-113-118>120-150845-
/O.CAN.KJKL.FF.A.0002.000000T0000Z-140516T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON-FLOYD-KNOTT-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...PAINTSVILLE...PRESTONSBURG...HINDMAN...
WHITESBURG...INEZ...PIKEVILLE
338 AM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY AND
SOUTHEAST KENTUCKY HAS BEEN CANCELLED. 

$$

KAS

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood watch went out at May 14, 2:08 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 14, 2:08 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
208 PM EDT WED MAY 14 2014

.UPDATE...
ISSUED AT 155 PM EDT WED MAY 14 2014

THE GRIDS AND ZFP HAVE BEEN UPDATED FOR TORNADO WATCH 154 THROUGH 8
PM THAT INCLUDES THE NW TWO THIRDS OF THE CWA. IN ADDITION TO THE
HEAVY RAIN THREAT THAT WAS ADDED TO THE GRIDS...WE HAVE ALSO ADDED
SEVERE ATTRIBUTE TO THE GRIDS ACROSS THE WATCH AREA THROUGH EVENING.
THE SEVERE ATTRIBUTE WAS CONTINUED INTO THE OVERNIGHT HOURS IN
ADVANCE OF THE BOUNDARY. EXTRAPOLATION OF THE STRONG CLUSTER OF CELLS
MOVING FROM THE NORTHERN CUMBERLAND PLATEAU AND SOUTH CENTRAL KY
NORTH AND EAST GENERALLY PUTS THE HIGHEST THREAT FOR ANY SEVERE
THUNDERSTORMS ACROSS THAT AREA OVER THE NEXT COUPLE OF HOURS.
HOWEVER...ADDITIONAL ISOLATED TO SCATTERED ACTIVITY SHOULD DEVELOP
THROUGH EARLY THIS EVENING AND WITH WIND FIELDS SET TO STRENGTHEN
SOME OF THOSE COULD BECOME SEVERE THROUGH EARLY THIS EVENING.
DAMAGING WINDS AND HAIL IN ADDITION TO LOCALLY HEAVY RAIN APPEARS TO
BE THE PRIMARY THREAT WITH THE STORMS ALTHOUGH A STRAY TORNADO OR TWO
CANNOT BE RULED OUT. OTHERWISE... THE HOURLY GRIDS HAVE BEEN UPDATED
TO ACCOUNT FOR RECENT OBSERVATION AND RADAR TRENDS.

UPDATE ISSUED AT 1120 AM EDT WED MAY 14 2014

THE HOURLY GRIDS HAVE BEEN UPDATED MAINLY FOR RECENT SATELLITE...RADAR
AND OBSERVATION TRENDS. MID LEVEL RIDGING LONG THE EASTERN SEABOARD
WILL CONTINUE TO SHIFT SHIFT EAST THROUGH THIS EVENING AS A TROUGH
OVER THE CENTRAL US GRADUALLY MOVES EAST INTO THE MS VALLEY REGION. A
SHORTWAVE WITHIN THIS TROUGH WILL MOVE FROM THE SOUTHERN PLAINS TO
THE MID MS VALLEY BY LATE THIS EVENING. THIS WILL LEAD TO A SFC WAVE
DEVELOPING ALONG A BOUNDARY THAT HAS STALLED OUT BETWEEN THE
INTERSTATE 65 AND INTERSTATE 75 CORRIDORS IN KY. AS THIS LOW TRACKS
INTO WESTERN KY THIS EVENING...THIS WILL BACK THE LOW LEVEL FLOW A
BIT TOWARD THE SOUTHEAST WHILE THE UPPER LEVEL WINDS WILL BE
GENERALLY SOUTHERLY. THE SFC LOW SHOULD REACH NORTHEAST IN/NORTHWEST
OH REGION BY DAWN ON THURSDAY AND THIS LOW WILL SEND THE BOUNDARY
EAST AS A COLD FRONT INTO EASTERN KY LATE TONIGHT...BUT NOT EXIT INTO
WV UNTIL AROUND MIDDAY ON THU. PW IS PROGGED TO CLIMB TO AROUND 1.5
INCHES OR HIGHER BY LATE THIS EVENING INTO THE OVERNIGHT HOURS IN THE
DEEP SOUTHERLY FLOW. THESE VALUES ARE BETWEEN THE 75TH PERCENTILE AND
2 SD ABOVE NORMAL.

RECENT RUNS OF THE NEAR TERM MODELS SUCH AS THE RAP...HRRR AND THE
12Z NAM SUGGEST MOSTLY JUST ISOLATED TO POSSIBLY SCATTERED COVERAGE
OF CONVECTION THROUGH ABOUT SUNSET WITH THE HEATING OF THE DAY AS LI
IS PROGGED TO REACH -5C OR LOWER AND CAPE TO REACH NEAR 2000 J/KG.
MORE WIDESPREAD ACTIVITY IS ANTICIPATED LATER INTO THE EVENING AND
INTO THE OVERNIGHT HOURS. THE SHORTWAVE WILL BEGIN TO TAKE ON MORE OF A
NEGATIVE TILT AS IT APPROACHES THE OH VALLEY REGION WHICH SHOULD LEAD
TO UPPER LEVEL DIFFLUENT FLOW AND DEEPER LIFT WITHIN THE DEEP
MOISTURE LAYER. THE INCREASED SHEAR IN THE LATE AFTERNOON AND
ESPECIALLY THE EVENING SHOULD LEAD TO MORE STORM ORGANIZATION
COMPARED TO THIS AFTERNOON AND THE THREAT FOR SOME STRONG TO DAMAGING
WINDS AND MARGINALLY SEVERE HAIL. ANY SUPERCELLS THAT DEVELOP...ESPECIALLY
ALONG OR WEST OF I 75 AND OVER OUR NW COUNTIES WOULD HAVE THE POTENTIAL
TO PRODUCE AN ISOLATED TORNADO. HOWEVER...HEAVY RAIN COULD END UP
BEING THE BIGGEST THREAT. WITH THE PW FORECAST TO BE AS HIGH AS IT
IS...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THE THREAT WILL LINGER
IN EASTERN LOCATIONS UNTIL THE FRONT MOVES INTO WV. THE LOCALLY HEAVY
RAIN THREAT HAS BEEN ADDED TO THE GRIDS AND THE HWO HAS BEEN UPDATED
ACCORDINGLY.

UPDATE ISSUED AT 639 AM EDT WED MAY 14 2014

A FEW SHOWERS HAVE DEVELOPING AND ARE MOVING NORTH NEAR THE I-64
CORRIDOR. THESE SHOULD LIFT NORTH OVER THE NEXT FEW HOURS.
OTHERWISE...LOOKS LIKE A FAIRLY QUIET START TO THE DAY IN THE WAKE OF
THIS MORNINGS SHOWER ACTIVITY. HRRR AND RAP REALLY TARGET THE WESTERN
COUNTIES IN THE FORECAST AREA THIS AFTERNOON. BASED ON RADAR TRENDS
THIS SEEMS REASONABLE...BUT AS WE SAW YESTERDAY...IF STORMS
DEVELOP...OUTFLOW BOUNDARIES MAY PUSH THINGS FURTHER EAST BY LATE IN
THE DAY. NO SIGNIFICANT UPDATE PLANNED THIS MORNING EXCEPT TO ADJUST
TEMPERATURES FOR LATEST TRENDS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 314 AM EDT WED MAY 14 2014

PRESENTLY...A POTENT SHORTWAVE TROUGH IS PUSHING ITS WAVE EAST ACROSS
WEST TEXAS WITH A SFC FRONTAL BOUNDARY STRETCHING FROM NORTHWEST
INDIANA...SOUTHWARD INTO SOUTHERN ILLINOIS...AND INTO EASTERN TEXAS.
THIS FRONTAL BOUNDARY WILL SERVE AS THE FOCUS FOR AN AREA OF LOW
PRESSURE TO DEVELOP THIS AFTERNOON AND EVENING AS THE MID LEVEL
TROUGH PUSHES INTO THE LOWER MISSISSIPPI RIVER VALLEY. THIS SURFACE
LOW WILL TRACK NORTHEAST FROM WESTERN KENTUCKY LATE TODAY...INTO THE
SOUTHERN GREAT LAKES BY THURSDAY MORNING. SOUTHERLY FLOW WILL
CONTINUE TO PUMP MOIST SFC CONDITIONS INTO EASTERN KENTUCKY THROUGH
THE DAY. AS THE LOW APPROACHES FROM THE WEST...SHOWERS AND STORMS WILL
RAMP UP THROUGH THE DAY. BASED ON LATEST SATELLITE/RADAR...LOOKS LIKE
A CLUSTER OF STORMS WILL MOVE ACROSS CENTRAL KENTUCKY THIS MORNING.
THIS COULD SEND SOME OUTFLOW BOUNDARIES TO THE EAST INTO EASTERN
KENTUCKY AND SET THE STAGE FOR STORM DEVELOPMENT LATER TODAY. SHEAR
IS NOT FANTASTIC...BUT IT LOOKS LIKE INSTABILITY SHOULD BE FAIRLY
GOOD...SUPPORTING THE THREAT FOR SEVERE STORMS. IN FACT...NEARLY ALL
OF EASTERN KENTUCKY RESIDES IN A SLIGHT RISK OF SEVERE THUNDERSTORMS
THROUGH THE DAY. MAIN THREATS APPEAR TO BE DAMAGING WINDS...BUT
CANNOT RULE OUT A FEW ROTATING SUPERCELLS...ESPECIALLY TOWARDS THE
I-75 CORRIDOR...AND THUS AN ISOLATED TORNADO WOULD ALSO BE POSSIBLE.
GIVEN WET BULB FREEZING HEIGHTS AROUND 10KFT...SOME HAIL WILL ALSO BE
POSSIBLE WITH THE STRONGER CELLS. SEEMS CONDITIONS ARE TRENDING
TOWARDS SUPPORTING A BETTER THREAT OF SEVERE STORMS TODAY.

AS THE SFC LOW TRACKS NORTHEAST TONIGHT...THE FRONTAL BOUNDARY WILL
FINALLY BE ON THE MOVE AND TRACK EAST INTO EASTERN KENTUCKY. WITH
GOOD CONVERGENCE AND FORCING ANTICIPATED...WE SHOULD SEE WIDESPREAD
SHOWERS AND STORMS THROUGH A GOOD PORTION OF THE NIGHT. A RISK OF A
FEW SEVERE STORMS COULD CONTINUE WELL INTO THE NIGHT UNTIL THE
FRONTAL BOUNDARY PUSHES ON THROUGH. SHOWERS AND STORMS WILL WIND
DOWN INTO THE MIDDAY HOURS ON THURSDAY AS THE FRONT EXITS TO THE EAST.
THUS...BY MID TO LATE AFTERNOON...DRY WEATHER SHOULD RETURN.

MILD AND HUMID CONDITIONS WILL CONTINUE THROUGH TODAY. WITH THE
PASSAGE OF THE COLD FRONT TONIGHT AND THURSDAY...MUCH COOLER WEATHER
WILL RETURN THROUGH THE DAY THURSDAY WITH THE HIGHER HUMIDITY ALSO
EXITING.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 130 PM EDT WED MAY 14 2014

AT THE BEGINNING OF THE LONG TERM FORECAST PERIOD A LARGE UPPER LOW
WILL BE OVER THE WESTERN GREAT LAKES WITH DEEP TROUGHING EXTENDING
SOUTH INTO THE GULF OF MEXICO. THIS WILL RESULT IN WELL BELOW NORMAL
TEMPERATURES FOR THE START OF THE LONG TERM FORECAST. A SHORT WAVE
TROUGH SWINGING THROUGH THE OH VALLEY WILL KEEP A PRECIPITATION
THREAT OVER OUR AREA FOR THE BEGINNING OF THE FORECAST PERIOD. THE
UPPER LOW WILL PULL INTO CANADA AS WE MOVE INTO THE WEEKEND...AND
HEIGHTS WILL RISE ACROSS THE OH VALLEY...WITH A WARMING TREND FOR
LATE IN THE WEEKEND AND INTO NEXT WEEK. UPPER LEVEL RIDGING WILL
BUILD OVER THE SOUTH CENTRAL TO SOUTHEAST U.S. NEXT WEEK. THE CHANCE
FOR PRECIPITATION NEXT WEEK WILL DEPEND ON WHERE THE AXIS OF THIS
RIDGE BECOMES ESTABLISHED. IF THE PRIMARY RIDGE REMAINS TO OUR WEST
THE CHANCE FOR PRECIPITATION WILL BE GREATER AS WE REMAIN IN GENERAL
NORTHWEST FLOW. HOWEVER IF THE RIDGE AXIS IS FURTHER EAST WE WILL BE
DRIER AND WARMER. AT THIS TIME THE CONSENSUS BLENDED MODEL LOAD
SHOULD BE A GOOD STARTING POINT FORECAST TO COVER THIS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 155 PM EDT WED MAY 14 2014

AN APPROACHING COLD FRONT AND SHARP MID LEVEL WAVE WILL BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS EASTERN KENTUCKY TODAY
AND TONIGHT. THUNDERSTORM ACTIVITY WILL INITIALLY MOVE CLOSE TO SME...AND
SHOULD EVENTUALLY AFFECT LOZ...JKL AND SJS MAINLY AFTER 0Z. ISOLATE
ACTIVITY IS POSSIBLE IN ALL AREAS THROUGH 0Z AND LATER SO HAVE VCTS
TO START THE PERIOD AT LOZ...JKL AND SJS. ANY LOCATION THAT TAKES A
DIRECT HIT FROM A STORM COULD HAVE IFR OR LOWER VIS AND OR CIGS
BRIEFLY. LATER ON TONIGHT AS THE FRONT MOVES IN AND THE ATMOSPHERE
SATURATES...SOME MVFR AND IFR CIGS AND VISBYS ARE POSSIBLE...GENERALLY
AFTER 3Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...KAS
LONG TERM...SBH
AVIATION...JP
Hazardous weather outlook, May 14, 2:16 PM EDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
216 PM EDT WED MAY 14 2014

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>109-111-112-
114-116-152130-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...BEATTYVILLE...
JACKSON...BOONEVILLE...MANCHESTER
216 PM EDT WED MAY 14 2014

...TORNADO WATCH 154 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN ARE POSSIBLE
ON THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. PLEASE RELAY
ANY STORM REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
JACKSON.

KYZ087-088-110-113-115-117>120-152130-
BELL-HARLAN-FLOYD-KNOTT-PERRY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
PRESTONSBURG...HINDMAN...HAZARD...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
216 PM EDT WED MAY 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND HAIL THE MAIN THREATS. HOWEVER...AN
ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION...LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN ARE POSSIBLE
ON THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. PLEASE RELAY
ANY STORM REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
JACKSON.

KAS/GREIF/JP

In the hours before

Special weather statement, May 14, 2:31 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
231 PM EDT WED MAY 14 2014

KYZ079-083-141915-
PULASKI-WAYNE-
231 PM EDT WED MAY 14 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 315
PM EDT WEDNESDAY AFTERNOON...

   WEST CENTRAL PULASKI AND
   NORTHWESTERN WAYNE.

AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CABELL...OR 12
MILES WEST OF MONTICELLO...MOVING NORTHEAST AT 35 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PARNELL AROUND
235 PM EDT...FAUBUSH AROUND 300 PM EDT...CAINS STORE AROUND 305 PM
EDT...MAGNUM AROUND 310 PM EDT...STAB AROUND 315 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...GUSTY WINDS OF 35 TO
45 MPH...FREQUENT LIGHTNING AND HAIL UP TO DIME SIZE IN THESE AREAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING
FOR EASTERN KENTUCKY.

PELTON

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:48 PM EDTAreal Flood AdvisoryJKLPike102 min

Nearby

Flash Flood Watches in Kentucky, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.